Flood, Brown
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Brown County, Columbia to Stratford
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 45.620, -98.320
The James River continued to flood across Brown county through much of July and went below flood stage in Spink county in early July. The James went below flood stage at Ashton on July 2nd and fell below flood stage at Columbia on July 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The James River continued to flood across Brown county through much of July and went below flood stage in Spink county in early July. The James went below flood stage at Ashton on July 2nd and fell below flood stage at Columbia on July 29th. The James continued to flood into August at Stratford. Agricultural land along with a few roads were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 7:32 PM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 832 PM CDT SAT JUN 30 2007 .UPDATE... FORECAST APPEARS TO BE ON TRACK SO ONLY MINOR CHANGES NEEDED THIS EVENING. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT THIS AFTERNOON A TROUGH OF LOW PRESSURE AT THE SURFACE EXTENDS THROUGH EASTERN WYOMING TO SOUTHEASTERN MONTANA AND ALMOST DUE NORTHWARD INTO NORTH DAKOTA. SOME CONVECTION IS NOTED ALONG AND NEAR THIS BOUNDARY...PRIMARILY IN NORTH DAKOTA...BUT SOME WEAK RETURNS ARE NOTED AS FAR SOUTH AS NORTHERN SOUTH DAKOTA AND SOME OF THESE ARE ABOUT TO ENTER WESTERN CORSON COUNTY THIS AFTERNOON. HOWEVER...VERY DOUBTFUL THAT ANY OF THIS ON THE FAR SOUTHERN PART OF THE BOUNDARY IS REACHING THE GROUND CONSIDERING THE DRYNESS OF THE AIR AT THE SURFACE. ALSO...THE ACTIVITY IS QUITE ELEVATED. SURFACE CONDITIONS IN THE WESTERN CWA...PARTICULARLY IN WESTERN CORSON/DEWEY COUNTIES THIS AFTERNOON...HAVE NEARED RED FLAG CRITERIA AT TIMES WITH WINDS SUSTAINED AROUND 25 TO 30 MPH AND RELATIVE HUMIDITIES FALLING TO AROUND 30 TO 35 PERCENT. SOME OF THESE SAME AREAS...INCLUDING FURTHER SOUTH AS WELL...COULD APPROACH VERY HIGH RANGELAND FIRE DANGER INDICES AGAIN TOMORROW AS WINDS EXCEED 20 MPH IN MANY PLACES AND RH VALUES HOVER AROUND 30 TO 40 PERCENT. TONIGHT AND TOMORROW...THE CENTRAL PLAINS RIDGE BEGINS MOVING SLIGHTLY TO THE EAST AND THE ASSOCIATED SURFACE TROUGH/LOW CENTER/FRONTAL BOUNDARY MOVES A BIT EASTWARD AS WELL...BECOMING SITUATED NEAR OUR NORTHWESTERN CWA BY TOMORROW NIGHT. AHEAD OF THIS BOUNDARY...SOUTHEAST WINDS CONTINUE TO BRING BOUNDARY LAYER MOISTURE INTO THE AREA. SIMILAR TO THIS MORNING...AN AREA OF FOG/LOW STRATUS IS LIKELY TO MOVE NORTHWARD ASSOCIATED WITH THIS MOISTURE. LOW LEVEL MOISTURE PROGS INDICATE HIGH RELATIVE HUMIDITIES ACROSS MOST OF THE CENTRAL PART OF THIS CWA BY LATE TONIGHT/EARLY TOMORROW MORNING...WITH THE HIGHEST VALUES IN SOUTH CENTRAL SOUTH DAKOTA. THUS...INTRODUCED A MENTION OF PATCHY FOG IN THE SOUTHWEST CWA FROM 9Z TO 15Z SUNDAY MORNING. THE POSSIBILITY EXISTS FOR THIS FOG/LOW STRATUS TO MAKE IT FURTHER NORTH/EAST INTO MORE OF THE CWA SO THIS SHOULD BE MONITORED THIS EVENING/NIGHT. LATE SUNDAY AFTERNOON...CONVECTION LOOKS TO DEVELOP ALONG THE FRONTAL BOUNDARY IN NORTH DAKOTA AS TEMPERATURES ALOFT ARE A BIT COOLER IN THAT AREA. INDICATIONS STILL ARE THAT SOME OF THIS CONVECTION WILL MAKE IT INTO THE NORTHERN PART OF SOUTH DAKOTA TOMORROW EVENING AND NIGHT AS IT MOVES TO THE EAST. THUS...LEFT POPS/WEATHER PRETTY MUCH AS INHERITED FOR SUNDAY NIGHT AND MONDAY MORNING IN THE FAR EAST. BOTH THE GFS AND NAM BRING ONE FRONTAL BOUNDARY THROUGH THE AREA MONDAY MORNING BEHIND THIS FIRST AREA OF CONVECTION...SHIFTING WINDS TO THE EAST AND CUTTING OFF SOME OF THE MOISTURE FEED INTO THE AREA. IN GENERAL FOR THE SHORT TERM...FORECAST COMPLICATIONS CONTINUE TO REVOLVE AROUND A SERIES OF SHORTWAVES MOVING THROUGH THE 500MB FLOW AS THE CENTRAL RIDGE BEGINS TO BREAK DOWN. THE 12Z GFS/NAM CONTINUE TO DIFFER IN THAT THE NAM BRINGS ONE PRIMARY WAVE THROUGH THE AREA MONDAY AFTERNOON THROUGH NIGHT WHILE THE GFS FRAGMENTS THE ENERGY INTO SEVERAL SMALLER WAVES WITH THE FIRST OF THESE MOVING THROUGH LATE MONDAY NIGHT. DUE TO THE DIFFERENCE IN THE MODELS...IT IS DIFFICULT TO DETERMINE THE BEST SOLUTION A COUPLE DAYS IN ADVANCE. THE GFS HAS BEEN A BIT MORE CONSISTENT...SO GENERALLY WENT BETWEEN THE TWO BUT A BIT MORE TOWARD THE 12Z GFS SOLUTION. THUS...ANTICIPATE MOSTLY A DRY PERIOD DURING THE AFTERNOON ON MONDAY WITH THE EXCEPTION OF THE NORTHWEST CWA...THEN INCREASED POPS LATE MONDAY NIGHT TO CHANCE ACROSS THE CWA AS IT APPEARS THAT THIS IS THE BEST CHANCE FOR CONVECTION IN THIS TIME PERIOD WITH THE MOST AGREEMENT AMONG MODELS AND BETWEEN RUNS. TEMPERATURES WERE MOSTLY LEFT AS INHERITED AS THEY SEEM PRETTY MUCH ON TRACK. SKY COVER WAS BOOSTED A BIT DURING ANTICIPATED TIMES OF CONVECTION...ESPECIALLY SUNDAY NIGHT AND MONDAY NIGHT. .LONG TERM...12Z TUESDAY THROUGH SATURDAY. BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES TUESDAY AND TUESDAY NIGHT. TUESDAY STARTS OFF WITH RELATIVELY FLAT FLOW OVER CWA...WITH WAVE PUSHING THROUGH. EXPECTING SOME LEFTOVER CONVECTION FROM MONDAY NIGHT WITH FEATURE AND 30KT TO 40KT LOW LEVEL JET HELPING TO FEED SYSTEM. BOTH SFC AND 85H PRESSURE PROGS SHOW WARMFRONTAL BOUNDARY SAGGING SOUTH WITH UPPER WAVE MOVING OVER FEATURE. SLGT CHC GOING FOR TUESDAY MORNING STILL APPEARS TO BE VALID. AS SYSTEM SLIDES TO THE EAST AND SUBSIDENCE BEHIND EXITING FEATURE...THINGS SHOULD CLEAR UP A BIT TUESDAY AFTERNOON...SO BEGAN TO BACKPEDDLE ON PCPN AMOUNTS. NEXT STRONGER FRONT DROPS THROUGH REGION TUESDAY NIGHT...WITH ERN CWA STANDING BEST CHANCE OF SEEING MEASURABLE PCPN. MREF ENSEMBLES POINT TOWARD NERN SD AS STANDING BEST CHANCE OF PCPN VERSUS SOUTHWEST. GIVEN STRENGTH OF 7H THETA-E FORCING THATS NOTED ACROSS THE NE...COUPLED WITH NON-EXISTANT 7H CAP...HAVE INCREASED POPS FOR THE ERN PART OF THE CWA INTO CHC CATEGORY. THE CANADIAN AGREES WITH THIS AS WELL. THE REMAINDER OF THE EXTENDED LOOKS TO BE QUIET AS WESTERN CONUS RIDGE GAINS STRENGTH TO THE WEST OF THE CWA. 8H TEMPS CLIMB A LITTLE...BUT WITH NORTH FLOW ALOFT...AND SFC HIGH PRESSURE ACROSS THE DAKOTAS...PCPN CHANCES ARE NEARLY NON-EXISTANT. TEMPERATURE WISE...WARM AND MUGGY CONDITIONS EXPECTED EARLY WITH CWA ON THE WARM FRONT...OR JUST IN THE WARM SECTOR. WITH THE DRIER AIR MOVING IN BEHIND SECOND COLD FROPA TUESDAY NIGHT...WITH LOWER DEWPOINT AIR ADVECTING IN...LOWS THURSDAY MORNING AND FRIDAY MORNING COULD BE A TOUCH COOLER. ALSO LOWERED HIGHS A NOTCH FOR WEDNESDAY WITH CAA TAKING PLACE. && .AVIATION... VFR CONDITIONS WITH UNLIMITED VSBYS AND CLOUD BASES AOA 12 THOUSAND FEET EXPECTED OVERNIGHT. HOWEVER...LATE TONIGHT FOG OR STRATUS COULD ADVECT UP THE MISSOURI RIVER VALLEY AND REACH PIERRE AFTER 09Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...ECKSTEIN LONG TERM...HINTZ AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT SAT JUN 30 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 542 AM CDT SAT JUN 30 2007 /442 AM MDT SAT JUN 30 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY SKIRT THE FAR NORTHEAST CORNER OF SOUTH DAKOTA...INCLUDING WEST CENTRAL MINNESOTA...LATE SUNDAY NIGHT. THEN BY MONDAY EVENING...MORE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT SLIPPING SOUTHWARD ACROSS CENTRAL SOUTH DAKOTA STRETCHING EASTWARD INTO EAST CENTRAL SOUTH DAKOTA MONDAY NIGHT. A SECONDARY COLD FRONTAL BOUNDARY WILL SWEEP THROUGH THE FORECAST AREA TUESDAY INTO TUESDAY NIGHT...ONCE AGAIN...INTRODUCING THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP. CURRENTLY...THUNDERSTORM DEVELOPMENT MONDAY EVENING/OVERNIGHT MAINTAINS THE GREATEST POTENTIAL FOR PRODUCING SEVERE WEATHER...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52251, 52252.